Ohio, 2022

Flooding and Damaging Winds in Ohio, August 21, 2022

August 21, 2022 · NWS ILN · 19 events in 11 counties and zones

Showers and thunderstorms developed ahead of a low pressure system moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed ahead of a low pressure system moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 21, 9:43 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 21, 9:43 AM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1043 AM EDT Sun Aug 21 2022

.SYNOPSIS...
Showers and thunderstorms will occur as low pressure tracks
across the region today and tonight. Even with the low just east
of the area on Monday, there will still be additional showers
and thunderstorms. High pressure will finally build in Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A mid level trough and its associated embedded disturbances will
dig into our region today. In addition, associated weak surface
low and cold front will also move into the region. These
mechanisms will provide the lift need for pcpn development
today. Despite a good deal of cloud cover, diurnal heating
along with abundant moisture will lead to a moderately unstable
atmosphere. Shear will likely be decreasing in the afternoon,
but it should be just enough (particularly east) to allow for
another day for strong to occasionally severe storms. See
latest SWODY1 from SPC. Main severe threat will be strong to
damaging winds, although some hail may occur. There will also be
the potential for locally heavy rainfall. Highs will be in the
upper 70s to lower 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Mid-level trough will pass across the region during the evening.
Associated surface low will slowly move across Ohio. Showers and
thunderstorms will be ongoing at the beginning of the period and
move off to the east with the forcing.

While the trough axis will be east of the area on Monday, it
will be slow to make additional progress away from the region.
Weak energy diving into the back side of this trough combined
with diurnal heating will result in more showers and
thunderstorms, particularly in eastern counties.

Lows will only fall into the mid 60s tonight with highs in the
upper 70s to around 80.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Northwest flow aloft with building high pressure in the Upper
Midwest will keep the Ohio Valley right at the seasonal normals
through Tuesday night. The latter half of the week will bump up to
be 3-4 degrees above normal on both high and low temperatures as
high pressure largely influences the region with generally sunny and
dry conditions.

Very isolated and generally weak showers are possible with daytime
heating and cool northwest flow on both Tuesday and Wednesday.
Coverage and intensity does not dictate pops >10% and wx will not
be significant enough to merit a mention in forecast.

Model differences through the extended forecast appear minimal. In
the few areas where they do diverge such as the sharper H5 trough
over the Ohio Valley at 00Z Thu noted in the Canadian and GFS versus
a more broad l/w trough noted in the European, the overall effect at
the surface is negligible. At the same time, there is a surface high
over the region with little if any flow in the lower atmosphere. The
slightly higher cloud cover that would be found with the sharper
trough is only noted as a very slight decrease in high temps by 3
degrees per numeric guidance. In a nutshell, there's no reason to
find and adjust for minor differences in a strongly agreed upon
pattern.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Several layers of low clouds about the region to start the
period. Expect MVFR ceilings to occur for a period of time at
many of the terminals. Showers will move across KDAY but not
expecting restrictions from this.

Most likely, conditions will become VFR area wide just in time
for showers and thunderstorms to develop. Have included a 2-3
hour tempo group indicating most likely time when storms may
impact any of the terminals, but enough uncertainty to include a
chance for several hours either side of this window. Storms will
produce temporary MVFR to IFR conditions.

Once precipitation ends, expect to return to VFR. However, lower
ceilings will likely develop area wide after 06Z bringing MVFR
ceilings. IFR is not out of the question.

OUTLOOK...MVFR/IFR ceilings and MVFR visibilities are likely
into Monday morning. Thunderstorms possible on Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...
LONG TERM...Franks
AVIATION...
Hazardous weather outlook, Aug 21, 4:00 AM EST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
500 AM EDT Sun Aug 21 2022

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-220900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
500 AM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will occur today into this evening. A few
strong to possibly severe thunderstorms will be possible in the
afternoon and evening. The main threat is damaging winds, although
some hail may occur as well. Locally heavy rain may is also possible
which could lead to some minor flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 21, 12:18 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
118 PM EDT Sun Aug 21 2022

OHZ045-046-052>055-211745-
Champaign OH-Delaware OH-Madison OH-Franklin OH-Union OH-Clark OH-
118 PM EDT Sun Aug 21 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
CHAMPAIGN COUNTY IN WEST CENTRAL OHIO, NORTHWESTERN FRANKLIN AND
SOUTHWESTERN DELAWARE COUNTIES IN CENTRAL OHIO, NORTHEASTERN CLARK
COUNTY IN WEST CENTRAL OHIO, NORTHEASTERN MADISON AND SOUTHERN UNION
COUNTIES IN CENTRAL OHIO THROUGH 145 PM EDT...

At 117 PM EDT, a strong thunderstorm was located near Mechanicsburg,
moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Columbus, Springfield, Dublin, Upper Arlington, Hilliard, Marysville,
Worthington, Plain City, West Jefferson, Mechanicsburg, Choctaw Lake,
New California, Harmony, Lisbon, Brighton, Milford Center, Shawnee
Hills, Riverlea, Lafayette and South Vienna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3984 8370 4000 8378 4028 8332 4007 8297
TIME...MOT...LOC 1717Z 242DEG 34KT 4003 8352

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Campbell
Special weather statement, Aug 21, 12:20 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
120 PM EDT Sun Aug 21 2022

OHZ045-046-055-056-211745-
Licking OH-Delaware OH-Franklin OH-Union OH-
120 PM EDT Sun Aug 21 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
FRANKLIN, DELAWARE, NORTHWESTERN LICKING AND SOUTHEASTERN UNION
COUNTIES IN CENTRAL OHIO THROUGH 145 PM EDT...

At 120 PM EDT, a strong thunderstorm was located near New California,
moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Columbus, Dublin, Westerville, Delaware, Hilliard, Marysville,
Worthington, Powell, Sunbury, Ashley, New California, Polaris,
Radnor, Shawnee Hills, Galena, Ostrander, Hartford, Alum Creek State
Park, Delaware State Park and Olive Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4005 8316 4027 8336 4044 8307 4043 8302
      4042 8301 4041 8293 4036 8292 4035 8277
      4034 8275 4028 8275 4027 8258
TIME...MOT...LOC 1720Z 241DEG 34KT 4017 8318

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Campbell

The radar

The Cincinnati radar (KILN), 70 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

12 flood, 7 thunderstorm wind. Local standard time, as filed.

Flood, Champaign

When
August 21, 12:30 PM EST to 2:30 PM EST
Where
Champaign County, 3.25 mi ESE of Catawba Station to 3.14 mi E of Catawba Station
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.020, -83.590

High water was reported at the intersection of State Route 56 and Ross Drive.

Thunderstorm Wind, Delaware

When
August 21, 12:48 PM EST to 12:50 PM EST
Where
Delaware County, 0.87 mi SE of Powell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.160, -83.070

Several trees were downed in the Powell area.

Thunderstorm Wind, Madison

When
August 21, 12:50 PM EST to 12:52 PM EST
Where
Madison County, 0.69 mi N of West Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
39.940, -83.270

Several trees and power poles were downed. Numerous power outages were reported in West Jefferson.

Flood, Franklin

When
August 21, 1:00 PM EST to 2:30 PM EST
Where
Franklin County, 1.03 mi E of Galloway to 1.12 mi E of Galloway
Cause
Heavy Rain
Reported by
Public
Coordinates
39.922, -83.151

High water was reported on Sundrops Avenue.

Flood, Franklin

When
August 21, 1:30 PM EST to 3:00 PM EST
Where
Franklin County, 1.12 mi NW of Grandview Hgts to 1.05 mi NNW of Grandview Hgts
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.993, -83.042

Three to five inches of high water was reported near Northwest Boulevard and Chesapeake Avenue.

Flood, Franklin

When
August 21, 2:00 PM EST to 3:00 PM EST
Where
Franklin County, 1.38 mi S of Worthington to 1.12 mi W of Minerva Park
Cause
Heavy Rain
Reported by
Public
Coordinates
40.080, -82.980

High water was reported on Karl Road.

Thunderstorm Wind, Licking

When
August 21, 2:22 PM EST to 2:24 PM EST
Where
Licking County, 1.18 mi N of Union Station
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.037, -82.496

Wires were downed on James Road.

Flood, Franklin

When
August 21, 2:30 PM EST to 3:00 PM EST
Where
Franklin County, 1.38 mi WNW of Westerville to 1.36 mi WNW of Westerville
Cause
Heavy Rain
Reported by
Public
Coordinates
40.124, -82.945

High water was encroaching on a building at Columbus State Community College.

Flood, Clermont

When
August 21, 3:15 PM EST to 4:30 PM EST
Where
Clermont County, 1.48 mi SSE of Newtonsville to 1.37 mi SSE of Newtonsville
Cause
Heavy Rain
Reported by
Public
Coordinates
39.160, -84.070

High water was covering yards along Weaver Road.

Flood, Brown

When
August 21, 4:00 PM EST to 5:30 PM EST
Where
Brown County, 0.87 mi NW of Fayetteville to 1.5 mi S of Chasetown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.190, -83.930

High water was reported in the Fayetteville area, specifically on U.S. Routes 50 and 68 as well as State Route 131.

Flood, Hocking

When
August 21, 4:30 PM EST to 6:00 PM EST
Where
Hocking County, 2.11 mi NE of Laurelville to 2.55 mi W of South Perry
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.470, -82.740

High water was reported along State Route 180 between Laurelville and Union Road.

Flood, Hocking

When
August 21, 4:30 PM EST to 6:00 PM EST
Where
Hocking County, 3.27 mi WNW of Logan Owens Fld Arpt to 3.24 mi WNW of Logan Owens Fld Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.610, -82.430

High water was reported on a portion of State Route 664 near Logan Horns Mills Road.

Thunderstorm Wind, Montgomery

When
August 21, 5:00 PM EST to 5:04 PM EST
Where
Montgomery County, 1.05 mi WSW of Oakwood to 0.83 mi NE of Beavertown
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.717, -84.169

An approximately 4.5 mile swath of intermittent wind damage, mainly to trees, was surveyed. In the Oakwood area, damage was broad and sporadic in nature, centered on Forrer Boulevard but extending several blocks north and south of the boulevard, over a half mile wide at times. Tree damage in this area was mostly comprised of small and large limb breaks, but a few uprooted trees were noted. Tree damage was not determined to be convergent or to have a particularly strong cross-path component when taken in sum, and pointed more to being non-tornadic in nature.

Gaps of more consistent wind damage were evident before another area of more concentrated wind damage in Kettering along Aragon Avenue and Vale Drive, including an apartment complex which had several trees heavily damaged. Like with the Oakwood area damage, little evidence of a concentrated tornadic circulation existed in the tree damage, which again consisted of large broken limbs and a couple uprooted trees.

Thunderstorm Wind, Greene

When
August 21, 5:05 PM EST to 5:07 PM EST
Where
Greene County, 1.27 mi WSW of Zimmerman
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
39.710, -84.090

A few trees had broken limbs and a house had siding removed from the top of the home and thrown downwind.

Flood, Montgomery

When
August 21, 5:30 PM EST to 6:30 PM EST
Where
Montgomery County, 0.48 mi ENE of Ft Mc Kinley to 0.53 mi ENE of Ft Mc Kinley
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.802, -84.241

High water was reported on Garvin Road.

Flood, Montgomery

When
August 21, 5:30 PM EST to 7:00 PM EST
Where
Montgomery County, 2.21 mi WNW of Avondale
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.787, -84.191

High water was reported at Stanley Avenue and Keowee Street.

Thunderstorm Wind, Warren

When
August 21, 5:42 PM EST to 5:44 PM EST
Where
Warren County, 0.66 mi S of Genntown
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.461, -84.171

Wires were downed along U.S. 42.

Thunderstorm Wind, Warren

When
August 21, 5:45 PM EST to 5:47 PM EST
Where
Warren County, 1.27 mi ESE of Lelan
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
NWS Employee
Coordinates
39.440, -84.150

Several large tree limbs were downed.

Flood, Brown

When
August 21, 7:30 PM EST to 8:30 PM EST
Where
Brown County, 0.86 mi NW of Fayetteville to 1.08 mi NNW of Fayetteville
Cause
Heavy Rain
Reported by
Public
Coordinates
39.190, -83.930

High water was reported on U.S. 68.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051533, 1051531, 1051534, 1051535, 1051538, 1051540, 1051541, 1051542, 1051543, 1051544, 1051550, 1051551, 1051555, 1051556, 1051558, 1051561, 1051562, 1051563, 1051564.